Virginia, 2021

Hail in Virginia, August 7, 2021

August 7, 2021 · NWS MRX · 1 event in 1 county or zone

Scattered afternoon thunderstorms developed across southwest Virginia, one of which produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Scattered afternoon thunderstorms developed across southwest Virginia, one of which produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 7, 2:34 PM EST, 47 minutes earlier.

Area forecast discussion, Aug 7, 2:34 PM EST, 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
334 PM EDT Sat Aug 7 2021

.SHORT TERM...(Tonight through Sunday)...

Key Messages:

1. Limited severe chances, with thunderstorms wrapping up quickly
this afternoon.

2. Dry on Sunday, with temps in the upper 80s to low 90s.

Discussion:

Upper low/trough is in the process of moving east across the
TN valley this afternoon. Scattered to widespread convection has
been present much of the morning and afternoon in advance of this
feature. Thus far, severe storms have been limited mostly due to
lack of strong CAPE profiles aloft. Still, freezing levels are
down around 11k feet so there will exists an outside threat of
some marginally severe hail and damaging winds as stronger storms
loft cores well above the freezing level before collapsing. The
window is short however as CAM guidance shows a sharp decline in
convective coverage through 5-6 pm EDT, which seems reasonable.
Save a few scattered storms back in middle TN, much of the western
portions of the CWA are now storm free, with most all convection
along or east of the I-81/I-75 corridors. Expect things to be
wrapped up and precip east of the area by 00z.

Tonight, once convective debris clouds move out of the area most
places should be cloud free. This should allow for patchy fog to
develop across many valley locales. Confidence is not great with
respect to how widespread and/or dense this will be so just have
patchy fog wording in the forecast.

For Sunday, expect most all the forecast area to be dry. Another
shortwave trough will be moving east through Nebraska/Iowa during
the day, with the Tennessee valley and southern Appalachians
beneath shortwave ridging between this trough and the departing
one to our east. Could see some isolated showers popping up over
the higher terrain of the Smokies mainly, but otherwise expect
subsidence to keep things capped. Temperatures will rise to a few
degrees above normal.

CD

.LONG TERM...(Sunday night through Saturday)...

Key Messages:

1. Daily chances for showers and thunderstorms through the period,
but better coverage expected during latter half of the week.

2. Temperatures a few degrees above normal.

Discussion:

The period will begin with a shortwave trough over the central to
northern Mississippi river valley, with upper ridging locally.
This will lift northeast fairly quickly but is replaced by broad
upper troughing over southern Canada and into the Great Lakes
region for the remainder of the period. This will keep ridging
over the southeast US from building too strong, but it will not be
deep/strong enough to usher in any fronts or change of air mass.
Thus the Tennessee valley will remain beneath weak flow aloft and
WSW flow in the low levels, for continued warm and muggy
conditions across the CWA. The result will be daily chances for
showers and thunderstorms due to weak ridging aloft and moisture
advection keeping PWATs in the 1.5" or greater range for much of
the coming week. The best chances will be in the higher terrain as
is typical for summertime, with lesser chances in the valley.

Coverage will likely increase on Wednesday and Thursday as
heights are suppressed a tad more with the deepening trough over
the Great Lakes area. Again, not deep enough to drive a front in
here, but enough to lower H5 heights locally and allow for better
afternoon thunderstorm coverage. By Friday however, upper ridging
builds over the west again as H5 heights near 600 DAM, and a more
pronounced trough dives south through the Ohio river valley. NBM
guidance continues to advertise likely and even categorical PoPs
for the latter half of next week but capped them at high-end
chance levels, even for Friday with the deepening eastern trough.
Want to see what model trends look like over the next 24 hours
before jumping on the categorical bandwagon for Day 6-7 in a
summertime pattern.

Temperature wise, expect above normal temps through the period.
Though not high amplitude, H5 and H85 ridging overhead will yield
highs in the low 90s for most low elevation areas. Any relief from
the heat, either temperature or dewpoint wise, will hold off until
next weekend most likely.

BW/CD

&&

.AVIATION...
18Z TAF DISCUSSION.

Flight categories should be mostly VFR through the period, with
some MVFR conditions present in thunderstorms. Think KTYS and KTRI
have the best chances for TSRA to affect the terminal so have
TEMPO groups in accordingly. KCHA seems to be on the backside of
convection so will just advertise a VCTS there. For later tonight,
the potential for fog development is there but seems conditional
on whether heavy rains affect the terminals. Given this, chose to
not put fog in at this time. However MOS guidance does show it so
would not be surprised if early Sunday morning fog is included in
the 00Z TAF package.

CD

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             68  90  71  91  73 /  20  10   0  30  10
Knoxville McGhee Tyson Airport, TN  66  91  71  91  71 /  20  10   0  20  10
Oak Ridge, TN                       65  90  69  91  71 /  20  10   0  20  10
Tri Cities Airport, TN              62  88  66  90  68 /  20  10   0  20  10

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, Aug 7, 2:38 AM EST, 12 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
338 AM EDT Sat Aug 7 2021

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-080745-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
338 AM EDT Sat Aug 7 2021 /238 AM CDT Sat Aug 7 2021/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

TD/CDG

In the hours before

Special weather statement, Aug 7, 2:24 PM EST, 57 minutes before
Special Weather Statement
National Weather Service Morristown TN
324 PM EDT Sat Aug 7 2021

TNZ017-072015-
Sullivan TN-
324 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Sullivan
County through 415 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oak Grove, or 9 miles east of Kingsport, moving east at 5 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Kingsport, Bristol Tn, Walnut Hill, Bluff City, Blountville and
Tri-City Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3640 8229 3640 8231 3646 8246 3659 8242
      3659 8219
TIME...MOT...LOC 1924Z 281DEG 5KT 3649 8238

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Special weather statement, Aug 7, 2:30 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Morristown TN
330 PM EDT Sat Aug 7 2021

TNZ070-073-072000-
Jefferson TN-North Sevier TN-
330 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of south central
Jefferson and northwestern Sevier Counties through 400 PM EDT...

At 330 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sevierville, moving east at 10 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sevierville, Dandridge, McMahan, Harrisburg, Kodak and Fairgarden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3590 8369 3597 8367 3597 8365 3598 8366
      3599 8366 3599 8365 3600 8366 3601 8365
      3601 8337 3580 8347
TIME...MOT...LOC 1930Z 281DEG 8KT 3592 8356

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Local storm report, Aug 7, 2:36 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 E SEVIERVILLE         35.89N 83.54W
08/07/2021  E0.88 INCH       SEVIER             TN   TRAINED SPOTTER

&&
Special weather statement, Aug 7, 2:53 PM EST, 28 minutes before
Special Weather Statement
National Weather Service Morristown TN
353 PM EDT Sat Aug 7 2021

TNZ018-072030-
Johnson TN-
353 PM EDT Sat Aug 7 2021

...A strong thunderstorm will impact portions of central Johnson
County through 430 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mountain City, moving southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Mountain City, Trade and Neva.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3646 8171 3642 8172 3641 8174 3639 8173
      3638 8173 3634 8171 3635 8178 3636 8179
      3634 8185 3631 8189 3636 8198 3652 8188
      3647 8170
TIME...MOT...LOC 1953Z 296DEG 16KT 3641 8186

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

BW
Local storm report, Aug 7, 2:58 PM EST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
358 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     TSTM WND DMG     2 W HARRISBURG          35.86N 83.52W
08/07/2021                   SEVIER             TN   PUBLIC

            SEVERAL TREES DOWN.

&&

DH
Local storm report, Aug 7, 3:18 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
418 PM EDT SAT AUG 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0417 PM     TSTM WND DMG     4 NNE GATLINBURG        35.78N 83.47W
08/07/2021                   SEVIER             TN   PUBLIC

            A FEW TREES DOWN.

&&

DH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Russell

When
August 7, 3:21 PM EST
Where
Russell County, 0.88 mi NE of Swords Creek
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -81.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970648.